Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 11, NWS Raleigh, NC

June 11, 2020Nash County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 11, 2020, 1:55 PM EDT for Nash County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2020, 1:55 PM EDT (17:55 UTC)
Expired
Jun 11, 2020, 4:40 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Nash County, NC

The radar

The Raleigh/Durham radar (KRAX), 64 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WGUS52 KRAH 111755
FFWRAH
NCC127-112100-
/O.NEW.KRAH.FF.W.0011.200611T1755Z-200611T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
155 PM EDT Thu Jun 11 2020

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Nash County in central North Carolina...

* Until 500 PM EDT.

* At 154 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Rocky Mount, Nashville, Dortches, Bailey, Red Oak, Sharpsburg,
  Spring Hope, Whitakers, Castalia and Battleboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Move to higher ground now. 

&&

LAT...LON 3610 7772 3601 7777 3584 7784 3585 7788
      3575 7813 3583 7825 3608 7809 3615 7786
      3613 7771

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$

10
2 follow-up statements
013 
WGUS72 KRAH 111907
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
307 PM EDT Thu Jun 11 2020

NCC127-112100-
/O.CON.KRAH.FF.W.0011.000000T0000Z-200611T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nash NC-
307 PM EDT Thu Jun 11 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
NASH COUNTY...

At 304 PM EDT, Doppler radar continued to indicate thunderstorms 
producing heavy rain across the warned area. Up to two inches of 
rain have already fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Rocky Mount, Nashville, Dortches, Bailey, Red Oak, Sharpsburg, Spring
Hope, Whitakers, Castalia and Battleboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3610 7772 3601 7777 3584 7784 3585 7788
      3575 7813 3583 7825 3608 7809 3615 7786
      3613 7771

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$

JJT
204 
WGUS72 KRAH 112040
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
440 PM EDT Thu Jun 11 2020

NCC127-112049-
/O.CAN.KRAH.FF.W.0011.000000T0000Z-200611T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nash NC-
440 PM EDT Thu Jun 11 2020

...THE FLASH FLOOD WARNING FOR NASH COUNTY IS CANCELLED...

The heavy rain has ended for the time being. Flooding is no longer 
expected to pose a threat at this time, however additional showers 
and thunderstorms are expected later today. Please continue to heed 
any remaining road closures, and send any flooding reports to NWS 
Raleigh via social media.

LAT...LON 3610 7772 3601 7777 3584 7784 3585 7788
      3575 7813 3583 7825 3608 7809 3615 7786
      3613 7771

$$

JJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 11:18 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 11, 11:18 AM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1118 AM EDT Thu Jun 11 2020

.SYNOPSIS...
Warm and moist southerly flow will persist ahead of a cold front
that will settle slowly southeastward across central NC through
tonight. The front will stall over the eastern Carolinas Friday
through the weekend, while drier high pressure builds across the
middle Atlantic.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1115 AM Thursday...

Based on radar trends and 12Z hi-resolution model guidance, the
forecast has been updated to reflect the highest PoP and rainfall
amounts of one to one and a half inches over the ern third of cntl
NC through early-mid afternoon - locally higher. Minor flooding may
result.

Additional showers and storms are likely to develop along the surface
to 925 mb front/trough from s-cntl VA swwd across the NC Piedmont
later this afternoon; and these will become numerous to widespread
while settling only slowly sewd across the US Highway 1 corridor in
cntl NC through early tonight. That activity is likely to pose the
greatest risk of flash flooding, focused between 20Z Thu and 06Z
Fri.

.PREV DISCUSSION... /ISSUED 340 AM EDT Thu Jun 11 2020/

The threat for locally heavy rainfall remains today into tonight.
The incoming cold front currently sits over far E KY/TN, and a broad
shortwave trough swinging through the Great Lakes and Ohio Valley
into the St Lawrence Valley today should help nudge the front just
past the higher terrain this morning. As this broad weak wave tracks
up into Quebec and as we wait for another weak mid level shortwave
trough to dive through the Mid Miss Valley SE into the Mid South
tonight, the already weak steering flow over NC will become oriented
roughly parallel to the surface front, causing it to stall and
remain in place into tonight. PW is already well above normal
according to 00z UA data, and a stream of 2.0+" values are expected
to surge NNE through central NC today. We're already seeing a band
of showers and isolated storms tracking NE through the SW Piedmont,
associated with a subtle dampening mid level perturbation. As the
widespread stratocu breaks up later this morning and we slowly heat
up and destabilize ahead of the front to a projected 1000-2000 J/kg,
given the wet column, we should see increasing coverage of showers
and storms, peaking from mid afternoon through the evening. There
are a number of factors favoring a sufficient heavy rain threat for
a flash flood watch, including the high PW, deep warm-cloud depth
approaching 4 km, passage of an upper divergence max, and the
expected slow storm motion with high potential for training and
merging cells that could locally inflate totals. Rainfall rates from
last evening's convection were pretty impressive, a tenth of an inch
in just a couple of minutes, bolstering the flooding concerns. Also,
most models develop weak low pressure along the front over the far S
Foothills of NC into far upstate SC and subsequently drift this low
southward this afternoon, allowing for a bit stronger SE inflow of
moisture into south central NC and increasing the residence time of
potential storm clusters over our area, particularly over the
Triangle region to the S and SW toward Wadesboro. The 00z HREF and
recent RAP runs target this area for a possible prolonged period of
high QPF with slow moving and merging convection. On the other hand,
the soils are not particularly wet over most of central NC (via NASA
SPoRT LIS-based 0-10 cm volumetric soil moisture), and this area has
not seen a lot of rain in the last week. While not everyone will see
heavy rain, there is a great enough risk that a significant portion
of the area could see a few inches in a short time that supports a
flash flood watch through the heart of central NC, over all but the
far NW (which should be W of the front later today) and far SE (E of
the best moisture flux and where soils are more sandy and more able
to handle heavy rain). Widespread 1-2" are likely in this area, with
pockets of 2-4" possible, this afternoon into tonight. Expect highs
in the low-mid 80s. Convection should slowly decrease in coverage
and intensity while sliding slowly eastward into the Coastal Plain
overnight, and will trend pops down and ESE-ward gradually. Lows
from the mid 60s NW to lower 70s SE. -GIH

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 420 AM Thursday...

The front is expected to ease into E NC Fri morning, nudged eastward
by the aforementioned weak wave diving through the Mid South and
perhaps also by a SE-progressing outflow from the tonight's
convection. Convection chances will drop considerably from the
Triangle to the N and W, where drier and more stable air will work
in as high pressure attempts to push in from the NNW. A cooler
surface flow from the N and NNE west of the front will further
diminish chances for convection. To the S and E, however, above-
normal PW will persist, with deep layer flow still quite weak,
indicating slow cell movement and potentially another round of
locally high rain totals. The sandy soils over the E Coastal Plain
to the coast can handle heavy rain better than points further NW,
however, leading to a lesser (but not zero) flooding threat there as
compared to today's risk. Nevertheless, will keep high pops Fri S
and E of Raleigh, with an additional inch or two possible, while NW
sections should stay largely dry. Will trend pops down and to the SE
after nightfall with the onset of nocturnal stabilization. Expect
highs of 80-85 Fri, warmest across the NW which should see decent
sunshine. Lows from the lower 60s NW to upper 60s SE. -GIH

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 347 AM Thursday...

Unsettled weather remains likely this weekend into early next week.
The stalled surface front will remain sandwiched between two areas
of high pressure through much of the weekend as nearly parallel flow
aloft remains in place across the region. Looking through today's
00Z guidance, showers and storms appear most likely across the
Coastal Plain in the vicinity of the stalled boundary on Saturday,
although there should be enough airmass destabilization area-wide
that showers and isolated storms could develop as far west as the
Triad. Saturday's activity looks to be very diurnally driven with a
bit of a decrease in chances during the early morning hours on
Sunday. Meanwhile, an upper trough will move from the Great Lakes
into the central Appalachians Sunday afternoon and this should serve
to trigger more widespread shower and storm activity. PW's will
still be well above normal at that point and this morning's guidance
suggests the potential for 1000-2000 J/KG of MLCAPE across the area.
Similarly on Monday, a secondary/deeper trough will move from the
Great Lakes into the central Appalachians and bring an additional
round of showers and storms. At this point Sunday and Monday look to
have the best potential for showers and storms across the area.
Severe potential certainly exists but lingering cloud cover and the
arrival of the shortwave troughs relative to daytime heating will be
factors that will need to be examined a bit closer in time.

Tuesday through Wednesday will see the continued influence of upper
troughing as a series of weak shortwave troughs rotate around the
base of the closed upper low. Precip chances through mid week should
be tied to diurnal heating and destabilization, although some dry
air wrapping into the upper low could limit areal coverage to an
extent these days. Confidence in exactly how the mid-week time
period will play out is low.

As for temps, look for near normal highs and lows this weekend, with
a tendency toward below normal values next week given the presence
of the nearby upper low. Undercut blended guidance by a few degrees
across the board for this reason.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 720 AM Thursday...

Widespread MVFR to IFR conditions will hold over central NC through
mid morning. Scattered showers and isolated storms will move through
central NC through this morning, and while cigs should lift through
the morning, they are likely to remain MVFR through 17z. The showers
and storms are expected to then increase in coverage for the
afternoon, bringing heavy rain, gusty/shifting winds, and MVFR
conditions especially to RDU/RWI/FAY through the afternoon and early
evening. INT/GSO, meanwhile, will trend to VFR in the afternoon,
with decreasing rain chances as a front drifts slowly eastward. MVFR
conditions are likely to hold this evening and through 06z tonight
at RDU/RWI/FAY, with a slow decrease in shower and storm intensity
late. Surface winds from the S and SSW at speeds of 10 kts or less
will shift around to NW and N at INT/GSO but remain southerly at the
eastern terminals through this evening as the front stalls. Winds
will become light/variable at all sites after 08z.

Looking beyond 12z Fri, sub-VFR conditions are possible through Fri
morning at RWI/FAY with lingering showers and a few storms. Then,
the front will hold over the central and eastern Carolinas for a
couple more days while slowly weakening. We should continue to see
periods of sub-VFR conditions each day at eastern terminals (RWI/FAY
and perhaps RDU) Fri/Sat, mainly late evening through mid to late
morning, with showers and storms each afternoon, mostly at RWI/FAY.
INT/GSO and perhaps RDU should be on the drier W side of the frontal
zone, with a much lower risk of sub-VFR conditions. By Sun/Mon, the
afternoon/evening shower/storm chances will shift back westward over
all of central NC as low pressure aloft forms to our NW. We should
see a return to night and early-morning sub-VFR stratus and fog at
all sites Sun/Mon. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon EDT today through Friday morning for
NCZ007>011-023>028-039>043-073>077-083>086-088.

&&

SYNOPSIS...MWS
NEAR TERM...MWS/Hartfield
SHORT TERM...Hartfield
LONG TERM...Leins
AVIATION...Hartfield
Hazardous weather outlook, Jun 11, 9:47 AM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
947 AM EDT Thu Jun 11 2020

NCZ007>011-023>028-039>043-073>077-083>086-088-121400-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-
947 AM EDT Thu Jun 11 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ078-089-121400-
Wayne-Sampson-
947 AM EDT Thu Jun 11 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms will produce heavy
downpours through tonight. Localized flooding may result.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms with heavy downpours will continue through
Friday, with a continued risk of localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021-022-038-121400-
Forsyth-Guilford-Davidson-
947 AM EDT Thu Jun 11 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 11, 1:14 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
114 PM EDT Thu Jun 11 2020

NCZ011-027-028-042-043-078-089-111845-
Edgecombe NC-Nash NC-Johnston NC-Sampson NC-Halifax NC-Wayne NC-
Wilson NC-
114 PM EDT Thu Jun 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...NASH...
SAMPSON...WESTERN EDGECOMBE...HALIFAX...WILSON AND JOHNSTON COUNTIES
UNTIL 245 PM EDT...

At 111 PM EDT, Doppler radar was tracking a line of strong
thunderstorms producing very heavy rainfall along a line extending
from 7 miles southwest of Nashville to 7 miles northwest of Clinton.
Movement was northeast at 25 mph. This includes Interstate 95
between Benson and Roanoke Rapids and Interstate 40 between Benson
and Warsaw.

Heavy rain and minor flooding are possible with these storms.

Wind gusts up to 40 mph will also be possible with these storms.

Locations impacted include...
Rocky Mount, Goldsboro, Roanoke Rapids, Smithfield, Clinton,
Nashville, Halifax, Wilson, Mount Olive and Benson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Locally heavy rain will quickly reduce visibility and
result in ponding of water on roadways, standing water in low lying
areas, and minor flooding of creeks, streams, and areas of poor
drainage. Drivers are urged to slow down and use extra caution to
avoid hydroplaning.

Wind gusts as high as 40 mph are capable of knocking down tree limbs
and blowing around light outdoor objects.

&&

LAT...LON 3648 7764 3642 7755 3634 7759 3630 7753
      3568 7766 3557 7782 3538 7780 3518 7783
      3515 7790 3519 7802 3519 7816 3499 7815
      3483 7847 3507 7866 3525 7861 3533 7853
      3538 7857 3650 7780
TIME...MOT...LOC 1711Z 235DEG 20KT 3589 7804 3508 7842

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:03 PM EDTSpecial Weather StatementRAHDurham, Franklin, Granville, Wake57 min
Jun 11, 3:59 AM EDTFlash Flood WatchRAHAlamance, Anson, Chatham, Cumberland, Durham, Edgecombe and 20 more24 hr
Jun 11, 1:14 PM EDTSpecial Weather StatementRAHHalifax, Johnston, Nash, Sampson, Wayne, Wilson91 min
Jun 11, 1:38 PM EDTAreal Flood AdvisoryRAHFranklin, Johnston, Nash, Wake, Wilson3 hr
Jun 11, 2:40 PM EDTFlash Flood Warning Considerable damage threatRAHFranklin, Nash, Wake2 hr
Jun 11, 3:29 PM EDTAreal Flood AdvisoryRAHHalifax3 hr
Jun 11, 3:43 PM EDTSpecial Weather StatementRAHAlamance, Person62 min
Jun 11, 4:37 PM EDTAreal Flood AdvisoryRAHAlamance, Granville, Orange, Person, Vance3 hr
Jun 11, 4:48 PM EDTSpecial Weather StatementRAHDurham, Granville, Orange, Vance57 min
Jun 11, 5:27 PM EDTSpecial Weather StatementRAHGuilford63 min
Jun 11, 5:30 PM EDTSpecial Weather StatementRAHDavidson60 min
Jun 11, 5:39 PM EDTFlash Flood Warning Considerable damage threatRAHAlamance, Guilford3 hr
Jun 11, 5:42 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford48 min
Jun 11, 5:55 PM EDTSpecial Weather StatementRAHDurham, Granville, Vance, Warren65 min
Jun 11, 6:08 PM EDTSpecial Weather StatementRAHAlamance, Orange67 min
Jun 11, 6:14 PM EDTAreal Flood AdvisoryRAHDurham, Granville, Wake3 hr
Jun 11, 6:31 PM EDTFlash Flood Warning Considerable damage threatRAHAlamance, Durham, Granville, Orange3 hr
Jun 11, 6:45 PM EDTSpecial Weather StatementRAHRandolph60 min
Jun 11, 7:07 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Orange38 min
Jun 11, 7:29 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Wake46 min
Jun 11, 7:44 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Montgomery, Moore, Orange, Randolph61 min
Jun 11, 7:48 PM EDTAreal Flood AdvisoryRAHChatham, Randolph3 hr

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.